Oregon, 2010

High Wind in Oregon, April 2, 2010

April 2, 2010 · NWS PQR · 4 events in 4 counties and zones

A particularly late-season frontal system brought strong winds to the coast and Coast Range.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A particularly late-season frontal system brought strong winds to the coast and Coast Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 2, 1:49 AM PST, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 2, 1:49 AM PST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
248 AM PDT FRI APR  2 2010

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
FORECAST AREA LATE TONIGHT THROUGH EARLY SATURDAY BRINGING STRONG
WIND AND PRECIPITATION. ONSHORE FLOW BEHIND THE SYSTEM WILL KEEP SNOW
IN THE HIGHER TERRAIN INTO THE WEEKEND... WITH COOL SHOWERY
CONDITIONS PERSISTING IN THE LOWLANDS. ANOTHER WEAKER LOW
PRESSURE SYSTEM WILL LIKELY BRING MORE PRECIPITATION TO THE AREA
SUNDAY. AN ACTIVE WEATHER PATTERN CONTINUES NEXT WEEK WITH MODELS
SUGGESTING A SERIES OF FRONTS MOVING THROUGH THE PACIFIC NORTHWEST.

&&

.SHORT TERM...WATER VAPOR LOOP INDICATING CONTINUED DEVELOPMENT OF
APPROACHING STORM SYSTEM. 08Z SURFACE ANALYSIS PUTS CENTRAL PRESS
AROUND 990 MB LOCATED AT 46N 134W. SO FAR TRACK OF THE DEVELOPMENT
HAS BEEN MAINLY WEST TO EAST WITH A SLIGHT TURN TO THE NORTH IN THE
LAST HOUR OR SO. CURRENT HEADING IS TOWARD THE SOUTH WA COAST THEN
WILL MAKE A TIGHTER TURN TO THE NORTH AS IT MATURES AND MOVES TOWARD
VANCOUVER ISLAND THIS MORNING.	FORECAST MINIMUM PRES WITH THIS LOW
RANGE FROM 977 MB TO 986 MB BY THE NAM AND GFS RESPECTIVELY.
PEAK WIND ON THE COAST BETWEEN 6 AND 10 AM THIS MORNING. ALSO
PRESSURE RISES FOLLOWING THE COLD FRONT WILL BRING CONTINUED WINDY
CONDITIONS WELL INTO THE AFTERNOON.  HIGH WIND WARNING CONTINUES FOR
THE COAST...COAST RANGE AND WILLAPA HILLS. SOME WIND WILL FIND ITS
WAY FURTHER INLAND AS UNSTABLE AIR MASS ALONG WITH PRESSURE RISES
FOLLOWING THE COLD FRONT ARRIVE AROUND MIDDAY AND CONTINUE THROUGH
THE AFTERNOON.	WIND WARNINGS AND ADVISORIES CONTINUE.

MODEL PRECIPITATION FORECAST IS A LITTLE LESS WITH THE LATEST GFS AND
NAM RUNS. ALSO HAS A BULLS EYE OF HEAVIER PRECIPITATION HEADED TO
NORTHERN CA. SNOW LEVEL FORECAST LOOKS OKAY SO WILL CONTINUE WITH
WARNINGS AND ADVISORIES BUT TWEAK AMOUNT DOWN A LITTLE. GUSTY WINDS
IN THE MOUNTAINS WILL STILL MAKE FOR REDUCED VISIBILITIES IN BLOWING
SNOW. WIDESPREAD SNOW TOTALS IN THE RANGE OF 1-2 FEET IN THE CASCADES
STILL LOOK REASONABLE...ESPECIALLY ABOVE THE PASSES WHERE SOME SPOTS
MAY RECEIVE CLOSER TO 3 FEET BY SATURDAY MORNING. CASCADE
FOOTHILLS...COAST RANGE AND UPPER HOOD RIVER WILL ALSO GET A LESSER
SHARE TODAY AND TONIGHT.

OROGRAPHICS BEHIND THE COLD FRONT LOOK GOOD THROUGH FRIDAY NIGHT
WHICH WILL CAUSE AN EXTENDED PERIOD OF SNOW IN THE CASCADES. SNOW
SHOWERS SHOULD DECREASE OVER THE CASCADES AS WESTERLY FLOW SLOWLY
BREAKS DOWN SATURDAY MORNING. HOWEVER THE AIR MASS WILL LIKELY REMAIN
FAIRLY COOL ALOFT...ALLOWING SHOWERS TO PERSIST INTO SATURDAY.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MID RANGE
MODELS KEEP AN ACTIVE WEATHER PATTERN OVER THE FORECAST AREA THROUGH
THE EXTENDED FORECAST PERIOD. A FRONTAL SYSTEM IS SHOWN TO APPROACH
THE COAST LATE SUNDAY. RECENT MODEL RUNS BRING THE LOW CENTER INTO
THE OREGON COAST...PUSHING MOST OF THE PRECIPITATION TO THE SOUTH OF
THE AREA. STILL COULD SEE A GOOD DOSE WITH WRAP AROUND MOISTURE
EXPECTED...AND POST TROUGH SHOWERS ARE EXPECTED TO CONTINUE INTO
TUESDAY. THE LAST FEW OPERATIONAL RUNS OF BOTH THE GFS AND ECMWF HAVE
BEGUN TO HINT AT A BLOCKING RIDGE DEVELOPING BY MID WEEK NEXT
WEEK...WHICH WOULD KEEP ANY ADVANCING SYSTEMS TO OUR NORTH. GIVEN THE
VARIABILITY OF MODELS AT THIS TIME RANGE WILL NEED TO KEEP AN EYE ON
THIS POSSIBILITY. BROWN

&&

.AVIATION...PREVAILING CIGS TO LOWER IN ADVANCE OF NEXT FRONTAL
SYSTEM COMING IN...LIKELY TO END UP IN MVFR CATEGORY ALONG THE COAST
AND LOW END OF VFR CATEGORY INLAND WHEN THE HEAVIER RAIN ARRIVES
AFTER 12Z-15Z TODAY. CIGS SHOULD BE EXPECTED TO TEMPORARILY DIP
INTO MVFR RANGE ALSO INLAND. MODERATE RAIN MAY ALSO DROP
VISIBILITIES DOWN INTO MVFR RANGE. STRONG SOUTH WINDS TO PEAK
WITH THE PASSAGE OF A COLD FRONT BETWEEN 15Z-22Z...LATEST AT
INLAND SITES.

KPDX AND APPROACHES...VISIBILITIES IN RAIN MAY DROP FLIGHT
CATEGORY TO MVFR BETWEEN 13Z AND 20Z...WITH SLIGHTLY LESSER
CHANCES FOR CIGS TO DROP INTO MVFR RANGE.

&&

.MARINE...WIND WAVE DRIVEN SEAS WILL DEVELOP QUICKLY EARLY TODAY
AS SOUTHERLY WINDS INCREASE TO STORM FORCE AHEAD OF THE COLD
FRONT...ROUGHLY BETWEEN 6 AM AND 10 AM. HISTORICALLY SUSTAINED
WINDS PEAKING AROUND 40 KTS WOULD BE EXPECTED TO PRODUCE SEAS OVER
20 FT...SO GOING ABOVE WW3 MODEL GUIDANCE STILL LOOKS LIKE A
REASONABLE FORECAST. MODEL CONTINUES TO BUILD WESTERLY SWELL FROM
THE GULF OF ALASKA TONIGHT...WHICH SHOULD KEEP SEAS NEAR 20 FT
INTO SAT.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 2 PM PDT THIS AFTERNOON FOR UPPER
     HOOD RIVER VALLEY.

     WINTER STORM WARNING UNTIL 5 AM PDT SATURDAY FOR CASCADES IN
     LANE COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN
     OREGON CASCADES.

     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM PDT
     SATURDAY FOR CASCADE FOOTHILLS IN LANE COUNTY.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON
     FOR CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-
     LOWER COLUMBIA-SOUTH WILLAMETTE VALLEY.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 5 PM PDT THIS
     AFTERNOON FOR CENTRAL COAST RANGE OF WESTERN OREGON-COAST
     RANGE OF NORTHWEST OREGON.

     WINTER WEATHER ADVISORY UNTIL 8 AM PDT THIS MORNING FOR COAST
     RANGE OF NORTHWEST OREGON.

     HIGH WIND WARNING UNTIL 3 PM PDT THIS AFTERNOON FOR CENTRAL
     OREGON COAST-NORTH OREGON COAST.

WA...WINTER STORM WARNING UNTIL 5 AM PDT SATURDAY FOR SOUTH
     WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON
     FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ COUNTY.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 5 PM PDT THIS
     AFTERNOON FOR WILLAPA HILLS.

     WINTER WEATHER ADVISORY UNTIL 8 AM PDT THIS MORNING FOR WILLAPA
     HILLS.

     HIGH WIND WARNING UNTIL 3 PM PDT THIS AFTERNOON FOR SOUTH
     WASHINGTON COAST.

     COASTAL FLOOD ADVISORY UNTIL 6 AM PDT EARLY THIS MORNING FOR
     SOUTH WASHINGTON COAST.

PZ...STORM WARNING UNTIL NOON PDT TODAY FOR COASTAL WATERS FROM CAPE
     SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
     SATURDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Apr 2, 4:47 AM PST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
547 AM PDT FRI APR 2 2010

ORZ011-013-014-WAZ019-031300-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-
547 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT
SATURDAY FOR THE SOUTH WASHINGTON AND NORTH OREGON CASCADES
AND THE CASCADES IN LANE COUNTY. A FOOT AND HALF TO TWO FEET OF
SNOW EXPECTED BY LATE TONIGHT. MOST WILL OCCUR TODAY AND ABOVE
4000 FEET. WINDS GUSTING UP TO 55 MPH ACROSS RIDGES AND PASSES
WILL CAUSE DRIFTING AND BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ010-012-WAZ040-031300-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
547 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY
ABOVE 1500 FEET FOR THE SOUTH WASHINGTON AND NORTH OREGON CASCADE
FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>009-WAZ022-023-039-031300-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
547 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 5 PM
PDT THIS AFTERNOON FOR THE WILLAMETTE VALLEY...INCLUDING THE
GREATER PORTLAND AND VANCOUVER METRO AREAS. WINDS INCREASING TO 25
TO 35 MPH IN THE MORNING. GUSTS TO 45 MPH MAINLY IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001>004-WAZ020-021-031300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
547 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON FOR THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON
COAST. GUSTS TO 70 MPH ALONG BEACHES AND 60 MPH COASTAL COMMUNITIES.

HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
5 PM PDT THIS AFTERNOON FOR THE WILLAPA HILLS AND THE NORTH AND
CENTRAL OREGON COAST RANGE. GUSTS 65 TO 70 MPH PRIMARILY ALONG
RIDGES AND EXPOSED TERRAIN.

WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS
MORNING ABOVE 1500 FEET FOR THE NORTHWEST OREGON COAST RANGE
AND THE WILLAPA HILLS. TWO TO FIVE INCHES SNOW IS EXPECTED THIS
MORNING BEFORE SWITCHING OVER TO RAIN. SNOW SHOWERS RETURN TONIGHT
TO AROUND 1000 FEET WITH UP TO 4 INCHES NEW SNOW POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-031300-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
547 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STORM WARNING IN EFFECT UNTIL NOON PDT TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
April 2, 5:56 AM PST to 12:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet

The strong peak gust was reported by equipment at Cape Foulweather early in the morning. High sustained winds of 37 kt were reported on Clatsop Spit a little later in the morning.

High Wind, Coast Range of Nw Oregon

When
April 2, 6:00 AM PST to 12:45 PM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

The peak wind gust was recorded by equipment on Mt. Hebo. Because the anemometer was frozen during the majority of this event, this peak gust probably occurred after the peak of the winds moved through. Start and end times were estimated.

High Wind, Central Oregon Coast

When
April 2, 6:45 AM PST to 1:59 PM PST
Where
Central Oregon Coast forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet

The strong peak wind gust was recorded in Lincoln City. High winds were also reported in other places along the coast: peak winds of 44 kt with gusts to 63 kt on the Yaquina Bridge along Hwy. 101 in Newport; peak winds of 46 kt with gusts to 55 kt on the Siuslaw Jetty near Florence; peak winds of 44 kt with gusts to 51 kt in Newport.

High Wind, Central Coast Range of W Oregon

When
April 2, 10:12 AM PST to 12:30 PM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The strong peak wind gust was recorded by the Rockhouse RAWs equipment.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226487, 226493, 226489, 226491.